Montana, 2012

High Wind in Montana, January 30, 2012

January 30, 2012 · NWS TFX · 2 events in 2 counties and zones

A strong westerly flow aloft contributed to overnight high winds along the Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strong westerly flow aloft contributed to overnight high winds along the Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 30, 3:16 AM MST, 2 hours 36 minutes earlier.

Area forecast discussion, Jan 30, 3:16 AM MST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
316 AM MST MON JAN 30 2012

.DISCUSSION...

TODAY THROUGH WEDNESDAY...THE NEXT IN SERIES OF UPPER LEVEL
SHORTWAVES WITHIN A FAST WESTERLY FLOW FROM THE PACIFIC WILL REACH
THE NORTHERN ROCKIES THIS AFTERNOON. SNOW ALREADY FALLING OVER THE
WESTERN MTNS WILL SPREAD INTO THE SW MT MTNS THIS MORNING WITH
SEVERAL INCHES OF ACCUMULATION EXPECTED ACROSS THE HIGHER
ELEVATIONS...MAINLY IMPACTING AREAS ABOVE 6000FT. COOLING ALOFT
ASSOCIATED WITH THE INCOMING SYSTEM WILL CRATE SOMEWHAT UNSTABLE
CONDITIONS THIS AFTERNOON...LIKELY LEADING TO THE DEVELOPMENT OF
WIDELY SCATTED RAIN/SNOW SHOWERS OVER CENTRAL AND EASTERN PORTIONS
OF NORTH CENTRAL MT. DRIER AND MORE STABLE CONDITIONS DEVELOP
TONIGHT BEHIND THE EXITING PACIFIC TROUGH AND PERSISTS THROUGH
TUESDAY WITH ENOUGH MOISTURE AND WEAK DISTURBANCES EMBEDDED IN THE
FLOW TO KEEP A CHANCE OF SNOW SHOWERS OVER THE WESTERN MTNS WHILE
THE REST OF THE AREA SHOULD REMAIN DRY. THE NEXT STRONGER UPPER
LEVEL SYSTEM IN THIS PATTERN ARRIVES WEDNESDAY WITH INCREASING
CHANCES FOR SNOW SNOW SHOWERS OVER THE WESTERN AND SW MT MTNS. THERE
IS LITTLE CHANGE IN THE OVERALL SURFACE PRESSURE PATTERN THROUGH THE
NEXT SEVERAL DAYS...WHICH WILL CONTINUE TO PRODUCE BRISK WEST TO
SOUTHWEST WINDS...ESPECIALLY OVER NORTH CENTRAL MT WHERE GUSTS UP
TO  45 MPH ARE EXPECTED TODAY OVER MUCH OF THE PLAINS WITH GUSTS UP
TO 55 MPH ALONG THE ROCKY MTN FRONT. TEMPERATURES WILL CONTINUE 5 TO
10 DEGREES ABOVE SEASONAL AVERAGES.  HOENISCH

WEDNESDAY NIGHT THROUGH MONDAY...MODELS CONTINUE TO SHOW SHORTWAVE
ENERGY MOVING OVER THE STATE WEDNESDAY NIGHT FOR ISOLATED TO
SCATTERED SHOWERS...ESPECIALLY OVER THE WESTERN MOUNTAINS. BY
THURSDAY IT APPEARS THAT A LARGE SCALE PATTERN SHIFT TAKES PLACE
ACROSS WESTERN PORTIONS OF NORTH AMERICA. A STRONG UPPER LEVEL RIDGE
DEVELOPS OVER THE WEST COAST AND GRADUALLY PROGRESSES OVER THE
NORTHERN ROCKY MOUNTAINS THROUGH SATURDAY. DRY AND WARM CONDITIONS
CAN BE EXPECTED FOR THURSDAY THROUGH SATURDAY. BY SUNDAY MODELS
BEGIN TO SHOW A BIT OF DISAGREEMENT WITH THE GFS BRINGING SHORTWAVE
ENERGY OVER THE TOP OF THE RIDGE THROUGH CENTRAL ALBERTA THEN DROPS
THIS FEATURE SOUTHEASTWARD THROUGH NORTHEAST MONTANA. MEANWHILE
THE ECMWF TRENDS TOWARD PINCHING OFF THE TOP OF THE RIDGE AXIS
DIRECTLY OVER THE IDAHO/MONTANA BORDER AREA THEN REGRESSES THE RIDGE
BACK TOWARD THE COAST SETTING UP A NORTHWEST FLOW ALOFT. BOTH
SOLUTIONS WILL BE DRY BUT THE GFS SOLUTIONS SUGGESTS COOLER AND
BREEZIER CONDITIONS FOR SUNDAY AND MONDAY. MPJ

&&

.AVIATION...
UPDATED 1100Z.
A MOIST AND SOMEWHAT UNSTABLE WESTERLY FLOW ALOFT WILL PERSIST
THROUGH THIS AFTERNOON. WIDESPREAD SNOW...LOWER CIGS AND MTN
OBSCURATIONS WILL CONTINUE OVER THE WESTERN MTNS...SPREADING INTO
THE SW MT MTNS BY THIS AFTERNOON. VFR CONDITIONS WILL PREVAIL AT TAF
SITES WITH WIDELY SCATTERED SHOWERS DEVELOPING THIS AFTERNOON OVER
THE PLAINS/VALLEYS. WINDS WILL REMAIN GUSTY FROM THE WEST TO
SOUTHWEST WITH LOCAL MTN WAVE TURBULENCE CONTINUING. DRY CONDITIONS
MOVE INTO THE REGION THIS EVENING FOR IMPROVING CONDITIONS OVER THE
MTNS. HOENISCH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  48  30  45  31 /  10   0   0   0
CTB  44  28  41  29 /  10   0   0   0
HLN  48  26  43  24 /  10   0  10   0
BZN  50  22  45  18 /  20  10  10  10
WEY  29  14  27   9 /  70  60  30  40
DLN  43  21  41  20 /  10  10  10   0
HVR  48  24  45  24 /  30  20   0   0
LWT  48  25  42  25 /  20  20  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HOENISCH
LONG TERM...MPJ
AVIATION...HOENISCH

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 30, 3:31 AM MST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
331 AM MST MON JAN 30 2012

MTZ009-048-311200-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
331 AM MST MON JAN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS WILL CONTINUE THROUGH THIS AFTERNOON WITH GUSTS
UP TO 55 MPH EXPECTED...ESPECIALLY IN THE IMMEDIATE VICINITY OF
THE ROCKY MOUNTAIN FRONT. PERIODS OF SNOW WILL CONTINUE INTO THIS
AFTERNOON OVER AREAS NEAR THE CONTINENTAL DIVIDE. 1 TO 3 INCHES OF
SNOW ACCUMULATION IS EXPECTED AT LOCATIONS IN THE MOUNTAINS FROM
5000 TO 6000 FEET...INCLUDING MARIAS PASS...WITH 4 TO 7 INCHES ABOVE
6000 FEET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ010>014-044>047-049>054-311200-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-
331 AM MST MON JAN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-015-055-311200-
BEAVERHEAD-MADISON-GALLATIN-
331 AM MST MON JAN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF SNOW WILL DEVELOP LATE THIS MORNING AND CONTINUE INTO THE AFTERNOON
OVER THE MOUNTAINS...BRINGING 1 TO 3 INCHES OF SNOW ACCUMULATION BY
THIS EVENING. A FEW SNOW SHOWERS ARE POSSIBLE THIS AFTERNOON AT LOWER
ELEVATIONS WITH LITTLE OR NO ACCUMULATION EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Southern Rocky Mountain Front

When
January 30, 5:52 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

A wind gust to 63 mph was reported at Pendroy 17W (the Theodore Roosevelt Memorial Ranch).

High Wind, North Rocky Mountain Front

When
January 30, 6:05 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

A wind gust to 64 mph was reported at the Heart Butte RAWS site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358043, 358041.